Alert archive / South Dakota / Flash Flood Warnings in 2012
Flash Flood Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 20, 2012, 2:51 AM CDT for Grant County, Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2012, 2:51 AM CDT (07:51 UTC)
- Expired
- Jun 20, 2012, 6:50 AM CDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Big Stone County, MN, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:00 AM CDT | FLASH FLOOD | 4 Wnw Milbank, SD | WATER RUNNING OVER COUNTY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
149
WGUS53 KABR 200751
FFWABR
MNC011-SDC051-109-201400-
/O.NEW.KABR.FF.W.0005.120620T0751Z-120620T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
251 AM CDT WED JUN 20 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
NORTHEASTERN GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...
SOUTHEASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 900 AM CDT
* AT 248 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
ALREADY FALLEN IN THE WARNED AREA...WITH MORE RAIN ON THE WAY.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...BIG
STONE CITY...MILBANK...ORTONVILLE...CLINTON...CORONA...
GRACEVILLE...JOHNSON AND LAGOONA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES RAIN IS POSSIBLE
THROUGH 5AM WITH THE NEXT ROUND OF STORMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
LAT...LON 4525 9640 4526 9644 4520 9644 4511 9654
4528 9685 4559 9644 4559 9624 4552 9623
4542 9623
$$
CONNELLY2 follow-up statements
849
WGUS73 KABR 200856
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
356 AM CDT WED JUN 20 2012
MNC011-SDC051-109-201400-
/O.CON.KABR.FF.W.0005.000000T0000Z-120620T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-ROBERTS SD-GRANT SD-
356 AM CDT WED JUN 20 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRANT...
SOUTHEASTERN ROBERTS AND CENTRAL BIG STONE COUNTIES UNTIL 900 AM
CDT...
AT 355 AM CDT...DOPPLER RADAR HAS INDICATED UPWARDS OF 5 INCHES OF
RAIN HAS FALLEN WITHIN THE WARNED AREA.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...BIG
STONE CITY...MILBANK...ORTONVILLE...CLINTON...CORONA...GRACEVILLE...
JOHNSON AND LAGOONA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 4525 9640 4526 9644 4520 9644 4511 9654
4528 9685 4559 9644 4559 9624 4552 9623
4542 9623
$$
CONNELLY375
WGUS73 KABR 201150
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
650 AM CDT WED JUN 20 2012
MNC011-SDC051-109-201205-
/O.CAN.KABR.FF.W.0005.000000T0000Z-120620T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-ROBERTS SD-GRANT SD-
650 AM CDT WED JUN 20 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN
GRANT...SOUTHEASTERN ROBERTS AND CENTRAL BIG STONE COUNTIES IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4525 9640 4526 9644 4520 9644 4511 9654
4528 9685 4559 9644 4559 9624 4552 9623
4542 9623
$$
CONNELLYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 12:39 AM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 20, 12:39 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1239 AM CDT WED JUN 20 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION FOR 06 TAFS BELOW. SEVERE WATCH NUMBER 415 HAS BEEN ISSUED FOR A CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL 5 AM CDT. INCREASED LARGE SCALE ASCENT ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE HAS INTENSIFIED STORMS ALONG THE SURFACE FRONT. THIS REGION IS STILL QUITE UNSTABLE WITH MU CAPES IN THE 500 - 1000 J/KG RANGE...AND EFFECTIVE BULK SHEAR VALUES AROUND 50 KTS. THE SETUP IS LIKELY CONDUCIVE FOR LARGE HAIL AND DAMAGING WINDS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THUNDERSTORM CHANCES STILL POSE THE BIGGEST CHALLENGE IN THE SHORT RANGE. FOR TNT SFC LOW NEAR KMHE WILL CONTINUE TO TRACK NORTHEAST TOWARD WEST CENTRAL MN. PER SAT PIX...THE WARM FRONT ASSOCIATED WITH THE LOW HAS MOVED NORTH OF KHON/KBKX AND INTO THE SOUTHEAST CWA NEAR KATY. DEWPOINTS ON THE WARM SIDE OF THE FRONT ARE NEAR 70. MEANWHILE ELEVATED MIXED LAYER HAS BROUGHT VERY WARM AIR NORTH INTO THE EASTERN CWA WITH H7 TEMPS GREATER THAN +12C OVER MOST OF THAT REGION. 19Z SPC MESO PAGE INDICATES A WEALTH OF REMAINING MLCIN TO OVERCOME...BUT SUSPECT WITH CONTINUED DIABATIC HEATING AND CONTINUED CONVERGENCE NEAR FRONTAL BOUNDARY WE SHOULD BE ABLE TO GET CONVECTION TO FIRE. THE STORMS WILL HAVE PLENTY OF SHEAR TO WORK WITH...AND IF THEY CAN GET SFC BASED THEY WILL LIKELY BE SEVERE. ALSO FOR LATER IN THE NIGHT A NICE AREA OF POST FRONTAL UVM IS EXPECTED TO SPREAD ACROSS THE SOUTHERN/EASTERN CWA...WITH A FAIRLY DECENT SIZE BATCH OF SHOWERS/STORMS DEVELOPING. HOPEFULLY THIS PROGNOSTICATION WILL HOLD TRUE AND THOSE THAT HAVE BEEN DRY WILL GET SOME DECENT AMOUNTS OUT OF THIS SYSTEM. FOR WEDNESDAY MOST OF THE RAIN PRESSES OFF TO THE EAST...BUT WITH DIABATIC HEATING ON WEDNESDAY AFTERNOON WE WILL PROBABLY GET SOME DIURNALLY DRIVEN SHOWERS/STORMS GIVEN STEEP LAPSE RATE ENVIRONMENT AND UP TO A COUPLE HUNDRED JOULES/KG OF MLCAPE. THE SAME COULD HAPPEN FOR THURSDAY BUT FOR NOW HAVE KEPT IT DRY. TEMPERATURES SHOULD AVERAGE NEAR TO JUST BELOW NORMAL THE NEXT FEW DAYS. .LONG TERM...FRIDAY THROUGH TUESDAY FRIDAY AND FRIDAY NIGHT A WARM FRONT WILL BE IN THE AREA WITH A SFC LOW OVER THE HIGH PLAINS. ANY THUNDERSTORM CHANCES ON FRIDAY SHOULD BE CONFINED TO WESTERN SOUTH DAKOTA BUT THESE CHANCES WILL SHIFT EAST AND INCREASE QUITE A BIT FRIDAY NIGHT AS LOW LEVEL JET INTENSIFIES DURING THE OVERNIGHT HOURS INTO CENTRAL AND EASTERN SOUTH DAKOTA. FOR THE LATTER HALF OF THE WEEKEND AND INTO EARLY NEXT WEEK MODELS ARE SHOWING A SURFACE RIDGE AXIS POKING SOUTHWARD ACROSS THE EASTERN DAKOTAS...MINNESOTA...AND INTO WISCONSIN. THIS SHOULD HELP KEEP MUCH OF THE AREA FAIRLY STABLE THROUGH THIS PERIOD. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS THUNDERSTORM DEVELOPMENT WILL CONTINUE ALONG A SURFACE FRONT ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. MVFR TO IFR CIGS AND VSBYS ARE POSSIBLE WITH THUNDERSTORMS...MAINLY FOR KATY AND KPIR TAF SITES THROUGH ABOUT 10Z. ADDITIONAL STRATUS AND RAIN SHOWERS WILL FILL IN BEHIND THIS FRONT...SO MVFR CIGS WILL LIKELY STAY PUT THROUGH WEDNESDAY MORNING. ISOLATED SHOWERS ASSOCIATED WITH COOLING ALOFT ARE ALSO POSSIBLE WEDNESDAY AFTERNOON ACROSS THE REGION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SERR SHORT TERM...TDK LONG TERM...TMT AVIATION...SERR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 4:11 AM CDT, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT TUE JUN 19 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 411 AM CDT TUE JUN 19 2012 /311 AM MDT TUE JUN 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT THIS MORNING...MAINLY ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. LATER THIS AFTERNOON AND EVENING ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT...AGAIN FOR NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA...SOME STORMS MAY BECOME STRONG. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE THIS WEEKEND. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SERR
In the hours before
Special weather statement, Jun 19, 10:17 PM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1017 PM CDT TUE JUN 19 2012 MNZ039-200400- TRAVERSE- 1017 PM CDT TUE JUN 19 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN TRAVERSE COUNTY UNTIL 1100 PM CDT... AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COLLIS...OR 9 MILES SOUTH OF WHEATON... MOVING NORTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE DUMONT. PENNY TO NICKEL SIZE HAIL...ALONG WITH HEAVY RAIN AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. && DORN
Local storm report, Jun 20, 2:33 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
233 AM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM FLASH FLOOD WATERTOWN 44.91N 97.17W
06/20/2012 CODINGTON SD PUBLIC
STREET FLOODING...RADAR ESTIMATING 3 TO 4 INCHES OF
RAINFALL IN LESS THAN TWO HOURS
&&
EVENT NUMBER ABR1200254
ALDLocal storm report, Jun 20, 2:35 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
235 AM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM FLASH FLOOD WATERTOWN 44.91N 97.17W
06/20/2012 CODINGTON SD EMERGENCY MNGR
INTERSECTION OF HWY 20 AND 3RD AVENUE NORTH AS WELL AS
SEVERAL OTHER LOCATIONS ON HWY 20 HAVE WATER RUNNING
ABOVE CURB LINE AND RUNNING OVER THE ROAD
&&
EVENT NUMBER ABR1200255
ALDLocal storm report, Jun 20, 2:40 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 AM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD WATERTOWN 44.91N 97.17W
06/20/2012 CODINGTON SD EMERGENCY MNGR
WATER IS RUNNING OVER CURB LINE ON HWY 212 BY
PERKINS...ALSO BUDGET ONE HOTEL AT INTERSECTION OF HWY
212 AND 81 HAS 8 TO 10 ROOMS FLOODED
&&
EVENT NUMBER ABR1200256
ALDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:42 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 63 min |
| Jun 20, 2:11 AM CDT | Flash Flood Warning | ABR | Codington | 5 hr |
| Jun 20, 2:28 AM CDT | Flash Flood Warning | ABR | Codington, Grant | 4 hr |
Nearby
Flash Flood Warnings in South Dakota, 2012Flash Flood Warnings in Minnesota, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.